Tennessee, 2023Damaging Wind in Tennessee, September 27, 2023
September 27, 2023 · NWS OHX · 1 event in 1 county or zone
Showers and thunderstorms developed across portions of Middle Tennessee on September 27, 2023. While these were generally non-severe, one thunderstorm near Murfreesboro became briefly severe with a 60 mph wind gust measured which downed a tree on a nearby college campus.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across portions of Middle Tennessee on September 27, 2023. While these were generally non-severe, one thunderstorm near Murfreesboro became briefly severe with a 60 mph wind gust measured which downed a tree on a nearby college campus.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 27, 11:41 AM CST, 14 minutes earlier.
Area forecast discussion, Sep 27, 11:41 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1241 PM CDT Wed Sep 27 2023
...New AVIATION...
.SHORT TERM...
(Today through Thursday)
Issued at 309 AM CDT Wed Sep 27 2023
With once again mostly clear skies, favorable dewpoint depressions,
and generally light southerly to calm winds, it is likely patchy
fog will once again develop as these early morning hours progress
near bodies of water, usual fog prone locations, and higher
elevations of mid state region. Overall, expecting best chances of
shower and thunderstorm activity to remain just north of our area
at least through tonight. Locations that will have greatest
chance of rainfall across mid state will be Highland Rim and Upper
Cumberland Regions. Consensus model blended solutions continuing
to show a rather diffuse/unorganized surface pattern across our
area with best surface high pressure influences positioned to our
east through Thursday afternoon. The main weather player through
Thursday afternoon will be upper level troughing influences across
our area in association with an upper level low expected to be
centered across western Ohio River Valley Region that will slowly
push eastward and then northeastward with time into eastern Great
Lakes Region by late Thursday afternoon. Rounds of increased
moisture advection are expected across mid state region, moving
in from the north, specifically during three distinct periods,
one later this morning through afternoon hours today, another
mainly after midnight tonight, and yet another as the day on
Thursday progresses. Good overall blended model consensus on this
developing pattern, but CAMs, North American, and Global models
certainly differ on areal coverage of showers and thunderstorms
across mid state region. Believe overall best period for showers
and thunderstorms across mid state region will be after midnight
tonight through Thursday afternoon. Not expecting any strong to
severe convection tonight, but can not totally rule out a few
strong thunderstorms developing as Thursday progresses. However,
initially, it looks like best period for any strong to severe
convection potential will be during late afternoon hours today
through early evening hours tonight. Locations generally around
and north of I-40 Corridor, especially locations east of I-65
Corridor, particularly eastern portions of the Highland Rim and
Upper Cumberland Regions, look to be favored areas for stronger
convective development. Reasoning based on some model sounding
profiles suggesting atmospheric instability and supportive low to
mid level lapse rates possible conducive to strong convective
development, although overall atmospheric shear continues to
remain relatively weak.
Taking a look at expected temperature ranges, maybe a degree or
two cooler today per areal coverage of showers and thunderstorms
and associated additional cloud coverage. Highs today will
continue to be seasonable warm, ranging mid to upper 80s, upper
70s to around 80 for locations just west of and across Cumberland
Plateau Region. Lows tonight will continue on mild side also
ranging mainly in lower 60s, mid 50s to around 60 for locations
just west of and across Cumberland Plateau Region. With a little
bit more cloud coverage expected on Thursday along with even
greater potential of areal coverage of showers and thunderstorms,
highs will fall back even a couple of degrees more, mainly ranging
in mid 80s, upper 70s to lower 80s for locations just west of and
across Cumberland Plateau Region.
As for rainfall amounts today through Thursday afternoon,
consensus model blend solutions continue to illustrate that only
light rainfall amounts will generally be expected. Look for total
rainfall amounts to range from just over a hundredth of an inch
southwestern portions to around one inch western portions of
Highland Rim Region.
&&
.LONG TERM...
(Thursday Night through next Tuesday)
Issued at 309 AM CDT Wed Sep 27 2023
Some lingering isolated to scattered showers and thunderstorms
will occur across our area Thursday evening in association with
upper level troughing influences shifting eastward as evening
hours progress. Any additional rainfall amounts will definitely
be on light of light side, generally expected to be less than a
tenth of an inch.
Dry conditions will prevail after midnight Thursday night through
next Tuesday afternoon due to building ridging influences surface
and aloft. This will provide pleasant weather, mostly clear
skies, with generally low humidity levels into first work week of
October. High temperatures will continue to be a few degrees
above seasonal normal values, generally ranging low to mid 80s,
upper 70s to around 80 for locations just west of and across
Cumberland Plateau Region. Lows will generally range upper 50s to
lower 60s, mid 50s Cumberland Plateau Region.
&&
.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Wed Sep 27 2023
Ongoing convection in Middle Tennessee is occurring exclusively
east of I-65, so in the near term, only KSRB and KCSV should
experience any active weather. An upper trough situated to our
west will deepen while sweeping across Middle Tennessee on
Thursday bringing additional showers to the region, and perhaps a
storm or two during the afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 65 86 64 86 / 40 50 20 10
Clarksville 65 86 63 86 / 60 60 20 10
Crossville 57 79 58 77 / 20 30 30 10
Columbia 63 87 62 85 / 20 40 20 10
Cookeville 61 80 61 80 / 30 40 30 10
Jamestown 59 78 59 77 / 30 50 30 10
Lawrenceburg 63 85 61 84 / 10 30 20 10
Murfreesboro 64 87 62 86 / 30 40 20 10
Waverly 64 85 63 85 / 40 60 20 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...JB Wright
LONG TERM....JB Wright
AVIATION.....Rose
In the hours before
Special weather statement, Sep 27, 10:34 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
1134 AM CDT Wed Sep 27 2023
TNZ011-034-271700-
Fentress TN-Pickett TN-
1134 AM CDT Wed Sep 27 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN PICKETT AND NORTHERN
FENTRESS COUNTIES THROUGH NOON CDT...
At 1133 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mount Pisgah to near Jamestown. Movement
was east at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3640 8476 3643 8506 3661 8489 3660 8484
3660 8479 3651 8472 3646 8470
TIME...MOT...LOC 1633Z 264DEG 15KT 3661 8484 3650 8495
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
RoseSpecial weather statement, Sep 27, 10:42 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
1142 AM CDT Wed Sep 27 2023
TNZ010-033-271700-
Overton TN-Clay TN-
1142 AM CDT Wed Sep 27 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OVERTON AND
NORTHEASTERN CLAY COUNTIES THROUGH NOON CDT...
At 1141 AM CDT, Doppler radar was tracking a strong thunderstorm near
Celina, moving east at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3647 8528 3647 8558 3648 8560 3662 8562
3661 8550 3662 8530
TIME...MOT...LOC 1641Z 263DEG 15KT 3659 8553
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
RoseSpecial weather statement, Sep 27, 11:33 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
1233 PM CDT Wed Sep 27 2023
TNZ011-031-033-271800-
Overton TN-Pickett TN-Jackson TN-
1233 PM CDT Wed Sep 27 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN OVERTON...SOUTHWESTERN
PICKETT AND SOUTHERN JACKSON COUNTIES THROUGH 100 PM CDT...
At 1233 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Celina to near Gainesboro.
Movement was east at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Livingston, Gainesboro, and Standing Stone State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3652 8507 3649 8509 3628 8545 3630 8547
3630 8550 3626 8551 3628 8582 3644 8554
3641 8550 3648 8546 3653 8505
TIME...MOT...LOC 1733Z 266DEG 15KT 3645 8548 3633 8568
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
RoseThunderstorm Wind, Rutherford
- When
- September 27, 11:55 AM CST to 12:00 PM CST
- Where
- Rutherford County, 0.17 mi ESE of Murfreesboro Arpt
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 35.879, -86.377
An AWOS station at the Murfreesboro Municipal Airport measured a 60 mph thunderstorm wind gust. At nearby Middle Tennessee State University, a tree and several branches were downed. Damages for the tree and branches are a rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 27, 20232 deaths · 1 event
- Flash Flooding and Flood in Kentucky, September 27 to 28, 20231 injured · $36,000 · 1.25 in hail · 11 events
- Hail and Damaging Winds in Kentucky, September 27, 20231.75 in hail · 6 events
- Coastal Flood in Florida, September 27 to 30, 20235 events
- Hail in Indiana, September 27, 20231 in hail · 5 events
- Coastal Flood and Astronomical Low Tide in Florida, September 27 to 30, 20234 events
- Damaging Winds in Oklahoma, September 27, 2023$2,000 · 56 kt wind · 2 events
- Coastal Flood in Virginia, September 27 to 28, 20232 events
- Coastal Flood in Georgia, September 27 to 30, 20232 events
- High Wind in Washington, September 27, 202359 kt wind · 1 event
- High Wind in Oregon, September 27, 202358 kt wind · 1 event
- Funnel Cloud in Florida, September 27, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128847.